Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Reno, NV

July 21, 2018Pershing County, Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 21, 2018, 6:40 PM PDT for Pershing County, Washoe County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 6:40 PM PDT (01:40 UTC)
Expired
Jul 21, 2018, 9:08 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 63 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

384 
WGUS55 KREV 220140
FFWREV
NVC027-031-220530-
/O.NEW.KREV.FF.W.0012.180722T0140Z-180722T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
640 PM PDT SAT JUL 21 2018

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  West central Pershing County in west central Nevada...
  Central Washoe County in western Nevada...

* Until 1030 PM PDT.

* At 636 PM PDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Radar estimates of at 
  least 2 to 3 inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Pyramid Lake, Gerlach-Empire, Sand Pass, Kumiva Peak, The Needle
  Rocks and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

LAT...LON 4059 11921 4006 11930 3994 11992 4022 11993
      4050 11954

$$

Tolby
2 follow-up statements
942 
WGUS75 KREV 220321
FFSREV

Flash Flood Statement
National Weather Service Reno NV
821 PM PDT SAT JUL 21 2018

NVC027-031-220530-
/O.CON.KREV.FF.W.0012.000000T0000Z-180722T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pershing NV-Washoe NV-
821 PM PDT SAT JUL 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT FOR
WEST CENTRAL PERSHING AND CENTRAL WASHOE COUNTIES...

At 813 PM PDT, Doppler radar indicated thunderstorms producing 
moderate rain north of Pyramid Lake. Run off from earlier heavy 
rains may be producing flash flooding north of the lake. 

Rainfall intensity will continue to decrease through the evening,but 
the threat for flooding will remain for a couple of hours.

Some locations that will experience flooding include...
Pyramid Lake, Gerlach-Empire, Sand Pass, Kumiva Peak, The Needle
Rocks and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4059 11921 4006 11930 3994 11992 4022 11993
      4050 11954

$$
719 
WGUS75 KREV 220408
FFSREV

Flash Flood Statement
National Weather Service Reno NV
908 PM PDT SAT JUL 21 2018

NVC027-031-220418-
/O.CAN.KREV.FF.W.0012.000000T0000Z-180722T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pershing NV-Washoe NV-
908 PM PDT SAT JUL 21 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL PERSHING AND CENTRAL
WASHOE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4059 11921 4006 11930 3994 11992 4022 11993
      4050 11954

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:13 PM PDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 12:13 PM PDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1213 PM PDT Sat Jul 21 2018

.SYNOPSIS...

Thunderstorm coverage will continue to increase today through
Monday bringing locally heavy rainfall and increased flash
flooding potential. Hot weather returns from the middle to the
end of next week with a drying trend looking likely.

&&

.SHORT TERM...

The 12z KREV sounding indicated PWAT values of 0.85" and surface
dewpoints are elevated from approximately the I-80 corridor south.
These are signs of what is to come with additional moisture
continuing to be advected into the region. This will push
thunderstorm coverage farther north today compared to yesterday with
the main northward progression along the eastern Sierra into the
Sweetwaters, then Pine Nut and Virginia Ranges. As the westerly
zephyr afternoon winds kick in, it may organize activity and drive
it eastward. Otherwise, storm motions will generally be SSW to NNE.
The other area of possible storm development will be across Lassen
into northern Washoe counties where elevated instability was
observed in the ACCAS fields present this morning. Activity will
be more isolated in this area as deeper moisture and instability
remain to the south.

Nocturnal storms look possible tonight as the remnants of a
convective complex currently moving through southern Nevada lift
northward. Coverage looks to be more widespread on Sunday and
Monday with weak shortwaves rotating through the region, but the
one question mark is how much remnant cloud cover there could be
from storms the previous day/night. If cloud cover is too dense in
some locations, it could inhibit the surface instability.

The ample moisture and instability bring an increased flash flood
threat, especially in steep terrain and recent burn scars. Despite
all this, dry lightning strikes outside of the rain core could
potentially ignite new fires. The greatest risk would be from
storms that develop closer to the Oregon border as moisture is not
as deep through these areas yet. Several new fires started
yesterday from lightning, but most did not spread far due to the
abundant rainfall.

There are many outdoor festivals and sporting events occurring this
weekend, so please pay close attention to the weather surrounding
you. Some things to keep in mind -- if you can hear thunder, you are
close enough to be struck by lightning. Also, heavy rain can drop
temperatures by 30 degrees in a short period of time. This can
easily catch campers/backpackers off guard, so prepare for wet
weather.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact the region, with the density dependent on how
actively the fire burns. The other wild card is thunderstorm
outflows which can either help to clear the air or in some cases,
push additional smoke into areas downwind of the fire. -Dawn

.LONG TERM...Tuesday through Early August...

Thunderstorm coverage will start to diminish after Tuesday as the
high pressure over the Four-Corners area drifts west. This will
allow the heat to return with afternoon highs creeping back above
100 for the western NV valleys. If storms do develop Wednesday-
Friday of next week they should be limited to Mono County. Winds
will also be light aside from the typical afternoon/evening breezes
off the Sierra.

Looking ahead to end of July and start of August, models keep the
high pressure over Nevada/Utah/Arizona with positive temperature
anomalies. This could keep the 100 degree days going for the western
NV valleys and low 90s for the Sierra. A few simulations do show
some moisture pushing northward as well, so the threat for a few
thunderstorms also remains. Brong

&&

.AVIATION...

Convection allowing models so far today continue to pinpoint some
thunderstorms develop in the vicinity of a RNO-CXP-MMH line with just
enough west wind to push storms away from the Sierra Crest. Heavy
rain, outflows to 45 kts, and hail are the primary threats.
Thunderstorm activity will continue across the eastern Sierra and
western Nevada through Tuesday.

Smoke from the Ferguson fire will keep slantwise visibility reduced
south of LOL-RNO-TVL with highest reduction in visibility for
Mono/Lyon/Mineral Counties through early Sunday. Brong

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jul 21, 3:23 PM PDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
323 PM PDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      6 S HOLBROOK JUNCTION   38.65N 119.57W
07/21/2018                   MONTEREY           CA   DEPT OF HIGHWAYS

            CALIFORNIA HIGHWAY PATROL REPORTED A FLASH FLOOD CROSSING
            THE ROAD WITH TREES AND BOULDERS.

&&

ZTOLBY
Special weather statement, Jul 21, 3:44 PM PDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Reno NV
344 PM PDT SAT JUL 21 2018

CAZ072-NVZ002-003-212315-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
344 PM PDT SAT JUL 21 2018

...Storm moving over Lake Tahoe...

At 343 PM PDT, Doppler radar was tracking a strong thunderstorm over
Zephyr Cove-Round Hill Village, or near South Lake Tahoe, moving
northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carson City, South Lake Tahoe, Dagget Pass, Spooner Summit,
Glenbrook, Zephyr Cove, Genoa, Zephyr Cove-Round Hill Village,
Kingsbury, Heavenly Valley and Stateline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3897 11983 3892 11995 3908 12010 3916 11991
TIME...MOT...LOC 2243Z 146DEG 10KT 3899 11993

BB
Special weather statement, Jul 21, 4:08 PM PDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Reno NV
408 PM PDT SAT JUL 21 2018

CAZ072-NVZ002-003-220000-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
408 PM PDT SAT JUL 21 2018

...ANOTHER STRONG THUNDERSTORM MOVING INTO DOUGLAS COUNTY...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mesa Vista, or 10 miles southwest of Gardnerville, moving north at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Brief heavy rain is also possible with this storm.
Outflow winds could reach as far northwest as South Lake Tahoe.

Locations impacted include...
South Lake Tahoe, Gardnerville, Gardnerville Ranchos, Dagget Pass,
Kingsbury, Mesa Vista, Alpine Village, Zephyr Cove-Round Hill
Village, Stateline, Heavenly Valley, Paynesville, and Minden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3879 11976 3879 11994 3898 11998 3900 11975
TIME...MOT...LOC 2305Z 174DEG 10KT 3882 11985
Local storm report, Jul 21, 4:20 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
420 PM PDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     DEBRIS FLOW      2 ESE SPARKS            39.54N 119.70W
07/21/2018                   WASHOE             NV   LAW ENFORCEMENT

            SPARKS POLICE DEPT. REPORTED A MUD SLIDE
            NEAR THE VISTA/LOOP AREA IN SPARKS, NV THAT
            HAS STOPPED TRAFFIC ON THE ROADWAY. MUD
            SLIDE TRIGGERED BY HEAVY RAINFALL DUE TO
            THUNDERSTORMS.

&&
Special weather statement, Jul 21, 5:20 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Reno NV
520 PM PDT SAT JUL 21 2018

CAZ072-073-NVZ003-220215-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
520 PM PDT SAT JUL 21 2018

...THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER MONO COUNTY...

At 516 PM PDT, scattered thunderstorms producing moderate to heavy
rain continue over parts of Mono County. The strongest storms are
west of Mono lake and north of Bridgeport, but additional storms are
likely through the early evening hours.

Half inch hail and winds in excess of 40 mph will be possible with
these storms along with periods of moderate to heavy rain. This area
has already received a significant amount of rain both yesterday and
today. Additional heavy rain could cause rock slides and debris
flows in steep terrain along with minor flooding of roads and
trails in the back country.

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Chalfant,
Toms Place, Crowley Lake, Mono Lake, Coleville, June Lake, Sonora
Pass, Bridgeport Reservoir, Robinson Creek Campground, Conway Summit,
Walker, Grover Hot Springs, Benton Hot Springs, Devils Gate Summit
and Crestview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3758 11901 3789 11921 3795 11932 3804 11931
      3819 11962 3835 11963 3845 11968 3871 11998
      3881 11972 3835 11909 3748 11820 3746 11878
TIME...MOT...LOC 0016Z 174DEG 0KT 3791 11919
Local storm report, Jul 21, 5:52 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
552 PM PDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      1 SSE SPARKS            39.52N 119.72W
07/21/2018                   WASHOE             NV   LAW ENFORCEMENT

            SPARKS POLICE DEPT. REPORTED HEAVY FLOODING
            NEAR THE INDUSTRIAL AREA IN SPARKS, NV DUE
            TO HEAVY RAINFALL FROM THUNDERSTORMS.

0500 PM     HEAVY RAIN       RENO-TAHOE INTL AIRPORT 39.50N 119.77W
07/21/2018  M1.01 INCH       WASHOE             NV   ASOS

            THE RENO-TAHOE INTL. AIRPORT ASOS MEASURED
            1.01 INCHES OF HEAVY RAIN FROM THUNDERSTORMS
            WITHIN THE LAST TWO HOURS.

0447 PM     DEBRIS FLOW      5 SSE LEE VINING        37.89N 119.09W
07/21/2018                   MONO               CA   DEPT OF HIGHWAYS

            CALIFORNIA HWY PATROL REPORTED A ROCK
            SLIDE/DEBRIS FLOW CLOSING SR 120/US 395 JUST
            SOUTH OF LEE VINING DUE TO HEAVY RAINFALL
            FROM THUNDERSTORMS.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:32 PM PDTFlash Flood WarningREVWashoe2 hr
Jul 22, 8:13 AM PDTFlash Flood WatchREVDouglas, Lyon, Storey, Washoe13 hr
Jul 22, 3:43 PM PDTFlash Flood WarningREVLyon2 hr
Jul 22, 4:59 PM PDTSevere Thunderstorm WarningREVStorey46 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.